Nebraska, 2014

Hail and Damaging Winds in Nebraska, August 20 to 21, 2014

August 20 to 21, 2014 · NWS GID · 4 events in 4 counties and zones

During the late evening hours of Wednesday August 20th, scattered thunderstorms moved into portions of South Central Nebraska from the west. Just after midnight on Thursday the 21st, a possible cell merger resulted in the intensification of a storm over southeastern Buffalo and extreme northern Kearney counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the late evening hours of Wednesday August 20th, scattered thunderstorms moved into portions of South Central Nebraska from the west. Just after midnight on Thursday the 21st, a possible cell merger resulted in the intensification of a storm over southeastern Buffalo and extreme northern Kearney counties. This storm produced some pockets of wind damage from these areas eastward to near the town of Prosser in northern Adams county, where it continued moving east just south of Interstate 80. Large tree branches were knocked down, a pole barn was damaged and an irrigation pivot was overturned. Much later in the day, during the early evening hours, an arc of thunderstorms developed over North Central Kansas. These storms expanded northward into portions of South Central Nebraska, apparently initiated by an outflow boundary emanating from the initial storms. One storm over York County was strong enough to produce one inch hail.

These storms formed in the vicinity of a wavy frontal boundary that was quasi-stationary which gradually became mobile and advanced east across Nebraska during the daytime hours. The longwave pattern was typical of summer, with a subtropical high over the Gulf Coast states. The flow was low amplitude with a general ridge over the eastern U.S. and a trough over the west. The thermodynamic and momentum environments did change from the overnight hours into the early evening hours. Overnight, mid-level lapse rates were steep (7.5 degrees C/km), resulting in MUCAPE of 1500-2000 J/kg. And while 40 knots of upper-level flow existed, the low-level jet of similar magnitude resulted in poor deep layer shear under 30 knots. By early evening, MLCAPE had increased to between 2000 and 3000 J/kg, with mid-level lapse rates a little more marginal, near 7 degrees C/km. Deep layer shear had increased to 30-35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 6:19 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 6:19 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT WED AUG 20 2014

.UPDATE...
ISSUED AT 706 PM CDT WED AUG 20 2014

THUNDERSTORMS THAT HAVE FORMED ACROSS NORTHWEST KANSAS/SOUTHWEST
NEBRASKA WILL LIKELY TRACK NORTHEAST INTO OUR FORECAST AREA LATER
THIS EVENING AND EXPAND IN COVERAGE. WILL MONITOR TRENDS...BUT AM
CONSIDERING AN INCREASE TO POPS FOR MUCH OF OUR FORECAST AREA. THE
HRRR MODEL IS STARTING TO SHOW THAT THESE THUNDERSTORMS MAY
BECOME MORE WIDESPREAD BY 9 OR 10 PM. THE SPC MESOSCALE ANALYSIS
PAGE AT 23Z WAS INDICATING A VERY UNSTABLE ENVIRONMENT ALONG WITH
MODEST 30 KTS OF EFFECTIVE DEEP LAYER SHEAR. THEREFORE...SEVERE
WEATHER WILL BE POSSIBLE. MOST OF THE STORMS WILL LIKELY BE
ELEVATED AND EXPECT THE INCREASE IN STORM COVERAGE TO COINCIDE
WITH THE INCREASING LOW LEVEL JET.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 329 PM CDT WED AUG 20 2014

MAP ANALYSIS INDICATES UPPER TROPOSPHERIC RIDGING EXISTS OVER THE
CENTRAL CONUS...WITH TROUGHING OVER THE WESTERN AND EASTERN CONUS.
MAP ANALYSIS ALSO INDICATES A SUBTLE UPPER TROPOSPHERIC
PERTURBATION EXISTS OVER THE CENTRAL HIGH PLAINS. ENHANCED UPPER
TROPOSPHERIC FLOW EXTENDS FROM THE NORTHWESTERN CONUS...SOUTH
ALONG THE WESTERN CONUS COAST...THEN NORTHEAST INTO THE CENTRAL
CONUS...AND THEN BACK TO THE SOUTHEAST INTO THE OHIO RIVER VALLEY.
THAT BEING SAID...UPPER TROPOSPHERIC FLOW OVER OUR AREA IS NOT
OVERLY STRONG...ONLY MAXING OUT AT AROUND 50KTS NEAR 39000FT AGL
PER 12Z SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR IMAGERY ALSO
SHOWS THE AFOREMENTIONED UPPER TROPOSPHERIC RIDGE...TROUGHS...AND
PERTURBATION...AS WELL AS ENHANCED UPPER TROPOSPHERIC MOISTURE
EXTENDING FROM MEXICO INTO THE CENTRAL CONUS. TROPICAL MOISTURE IS
ALSO NOTED EXTENDING FROM TROPICAL STORM LOWELL IN THE
PACIFIC...INTO PORTIONS OF NORTHWESTERN MEXICO...BUT THIS TROPICAL
MOISTURE HAS YET TO MOVE INTO THE CONUS AND IS WELL AWAY FROM THE
CENTRAL PLAINS. AT THE SURFACE...AN AREA OF LOW BAROMETRIC
PRESSURE IS NOTED ACROSS WESTERN SOUTH DAKOTA...WITH A SURFACE
TROUGH ALSO NOTED EXTENDING SOUTH FROM THE LOW ACROSS PORTIONS OF
THE CENTRAL HIGH PLAINS. THE LOWER TROPOSPHERIC WIND FIELD ACROSS
OUR AREA REMAINS FROM THE SOUTH AS A RESULT.

GUIDANCE SUGGESTS THE UPPER TROPOSPHERIC PERTURBATION...CURRENTLY
OVER THE CENTRAL ROCKY MOUNTAIN RANGE...WILL MOVE NORTHEAST
THROUGH THE NEXT 24 HOURS...LIKELY POSITIONING ITSELF OVER SOUTH
DAKOTA BY 00Z THIS EVENING BEFORE MOVING EAST/SOUTHEAST OVER THE
UPPER MISSISSIPPI VALLEY AND EVENTUALLY THE GREAT LAKES REGION ON
THURSDAY. THE AREA OF LOW BAROMETRIC PRESSURE AT THE
SURFACE...CURRENTLY LOCATED ACROSS WESTERN SOUTH DAKOTA...IS
EXPECTED TO FOLLOW THE UPPER TROPOSPHERIC PERTURBATION BY MOVING
INTO CENTRAL SOUTH DAKOTA BY 00Z THIS EVENING...INTO EASTERN SOUTH
DAKOTA BY 12Z THURSDAY...AND INTO SOUTHWESTERN MINNESOTA BY 00Z
FRIDAY. THE ASSOCIATED SURFACE TROUGH SHOULD ALSO FOLLOW THE LOW
BY SLOWLY MOVING EAST ACROSS THE REGION SOMEWHAT...LIKELY WORKING
INTO OUR CWA THIS EVENING AND TONIGHT BEFORE STALLING OUT AND
BECOMING MORE OF A WARM FRONT ACROSS OUR AREA DURING THE DAY
THURSDAY. THE RESULTANT LOWER TROPOSPHERIC WIND FIELD ACROSS OUR
AREA SHOULD REMAIN FROM THE SOUTH FOR THE MOST PART THIS
EVENING...BUT LOCATIONS ACROSS OUR NORTH AND WEST COULD OBSERVE
MORE OF A NORTHEASTERLY LOWER TROPOSPHERIC WIND FIELD LATE TONIGHT
AND INTO THE DAY THURSDAY.

THERMAL ADVECTION AHEAD OF THE UPPER TROPOSPHERIC PERTURBATION
WILL CERTAINLY INCREASE ACROSS THE NORTHERN PLAINS...AND PERHAPS
PORTIONS OF THE CENTRAL PLAINS...THIS EVENING AND INTO
TONIGHT...BUT BASED ON THE ANTICIPATED PATH OF THE
PERTURBATION...IT CERTAINLY APPEARS AS THOUGH THE BULK OF THIS
THERMAL ADVECTION AND RESULTANT OMEGA WILL REMAIN NORTH OF OUR
AREA. AS A RESULT...THE VAST MAJORITY OF GUIDANCE SUGGESTS
PRECIPITATION WILL ALSO REMAIN TO OUR NORTH THROUGH 06Z TONIGHT.
THAT BEING SAID...A FEW SETS OF GUIDANCE DO SUGGEST THAT AFTERNOON
CONVECTION OVER THE CENTRAL HIGH PLAINS COULD MOVE EAST AND
SUSTAIN ITSELF LONG ENOUGH TO IMPACT WESTERN PORTIONS OF OUR CWA
21-03Z. GIVEN THIS...WENT AHEAD WITH 20-40% POPS ACROSS OUR
WESTERN CWA 21-03Z.

AFTER 03Z TONIGHT...GUIDANCE SUGGESTS THE AXIS OF A 35-45KT LOWER
TROPOSPHERIC JET STREAK...JUST ABOVE THE BOUNDARY LAYER...WILL
DEVELOP FROM CENTRAL KANSAS INTO SOUTH CENTRAL AND SOUTHEASTERN
NEBRASKA. AT THIS TIME IT APPEARS THERMAL ADVECTION ALONG THE AXIS
OF THIS JET STREAK WILL BE SUFFICIENT FOR PRECIPITATION
PRODUCTION ACROSS MUCH OF THE CWA. THIS IS A SOLUTION SUPPORTED BY
QPF FIELDS FROM THE NAM AND OPERATIONAL GFS. GIVEN THIS...WENT
AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA 03-12Z.

SHOULD CONVECTION BE REALIZED ACROSS THE CWA TONIGHT...THEN THERE
COULD CERTAINLY BE SOME LINGERING CONVECTIVE ACTIVITY ACROSS THE
AREA AROUND SUNRISE THURSDAY. HOWEVER THIS ACTIVITY SHOULD QUICKLY
DISSIPATE AND DEPART TO THE EAST/NORTHEAST AND WITH AN OVERALL
LACK IN OMEGA...DRY CONDITIONS ARE EXPECTED FOR THE MOST PART
DURING THE DAY THURSDAY.

BY LATE THURSDAY AFTERNOON AND INTO THURSDAY EVENING
HOWEVER...DIABATIC HEATING AND A RESULTANT DECREASE IN CIN
VALUES...ALONG WITH AREAS OF LOCALLY ENHANCED CONVERGENCE ALONG
THE STRENGTHENING TROUGH / DEVELOPING WARM FRONT ACROSS THE
AREA...COULD PROMOTE ISOLATED THUNDERSTORM DEVELOPMENT ACROSS THE
AREA. GIVEN THIS...WENT AHEAD WITH ~20% POPS ACROSS MUCH OF THE
CWA STARTING AT 21Z THURSDAY.

WHILE THERE IS SOME QUESTION AS TO WHETHER THE HIGH PLAINS
CONVECTION CAN MAINTAIN INTENSITY AS IT MOVES EAST...AND WHETHER
IT ACTUALLY REACHES OUR CWA...THE NAM...OPERATIONAL GFS AND EC ALL
SUGGEST 1000-3000J/KG 0-1KM MLCAPE VALUES...ALONG WITH DEEP LAYER
BULK SHEAR VALUES OF 20-30KTS...WILL BE IN EXISTENCE ACROSS OUR
WESTERN CWA THROUGH AROUND 00Z THIS EVENING. GIVEN THIS...WOULD
FEEL MUCH BETTER HAVING AT LEAST SOME MENTION OF SEVERE WEATHER IN
THE FORECAST...AND WENT AHEAD WITH QUARTER SIZE HAIL AND 60MPH
WIND GUSTS IN THE HWO FOR LATE THIS AFTERNOON AND EVENING
PRIMARILY WEST OF HIGHWAY 281. DURING THE OVERNIGHT
HOURS...FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE CWA...PER THE
NAM AND OPERATIONAL GFS...SUGGEST CONVECTIVE-AVAILABLE ENERGY WILL
BE LOWER WHEN COMPARED TO THIS AFTERNOON AND EVENING...UNDER
1000J/KG...BUT WILL GO AHEAD AND MAINTAIN A MENTION OF NICKEL SIZE
HAIL AND WIND GUSTS TO AROUND 50 MPH. FINALLY...THE
NAM...OPERATIONAL GFS AND EC ALL SUGGEST 0-1KM MLCAPE VALUES OF
1500-4000J/KG WILL BE IN EXISTENCE ACROSS THE AREA THURSDAY
AFTERNOON AND EVENING AND AS A RESULT...WENT AHEAD AND OUTLOOKED
SEVERE WEATHER FOR THURSDAY AFTERNOON AND EVENING AS WELL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 329 PM CDT WED AUG 20 2014

THE PATTERN ALOFT CONTINUES TO INDICATE RIDGING TO THE EAST AND
TROUGHING OFF TO THE WEST OF THE OUTLOOK AREA DURING THE NEXT
SEVERAL DAYS. WE ARE ACTUALLY STUCK IN THIS PATTERN FOR MOST OF
THE LONG TERM...RESULTING IN SOUTHWESTERLY FLOW ALOFT UNTIL AT
LEAST TUESDAY...WITH SEVERAL PERTURBATIONS PASSING OVER THE CWA.
WE WILL FINALLY BREAK THIS PATTERN AS A TROUGH BEGINS TO PUSH
EASTWARD ACROSS THE CONUS AROUND TUESDAY. HIGH TEMPERATURES FOR
THE TRI- CITIES CONTINUE TO RANGE IN THE UPPER 80S AND LOWER 90S
UNTIL WE COOL DOWN SUNDAY THROUGH TUESDAY. IT SHOULD BE NOTED THAT
OUR NORTH CENTRAL KANSAS COUNTIES WILL LIKELY BE AROUND THE MID TO
UPPER 90S BEFORE THE COOL DOWN. HEAT INDICES COULD BE HAS HIGH AS
100 FRIDAY FOR A FEW OF OUR KANSAS COUNTIES.

IF SHOWERS/STORMS HAVE NOT ALREADY DEVELOPED BY THURSDAY
NIGHT...I DO EXPECTED THUNDERSTORMS TO DEVELOP AS THE LLJ
INCREASES...ESPECIALLY SOUTHERN AND EASTERN PARTS OF THE CWA.
THESE SHOWERS/STORMS SHOULD CONTINUE THROUGH THE MORNING HOURS
BEFORE THE LLJ DECREASES. THUNDERSTORMS WILL LIKELY INITIATE LATER
FRIDAY AFTERNOON ALONG A WEST-EAST ORIENTED WARM FRONT.
INSTABILITY OF 1000- 2000 J/KG OF MOST UNSTABLE CAPE AND 0-6 KM
SHEAR VALUES AROUND 30 KNOTS SHOULD HELP THUNDERSTORM DEVELOPMENT
ALONG THIS FRONTAL BOUNDARY AS PEAK HEATING BECOMES REALIZED.
THROUGH THE EVENING AND OVERNIGHT PERIOD THESE STORMS WILL BE
MAINTAINED BY THE LLJ AS THE ATMOSPHERE BECOMES DECOUPLED. OUR
BEST CHANCE FOR OVERALL PRECIPITATION ACROSS THE CWA DURING THE
LONG TERM WILL BE FRIDAY EVENING/OVERNIGHT. CURRENTLY...THIS WILL
ALSO BE OUR BEST CHANCE TO EXPERIENCE ANY STRONG TO SEVERE
THUNDERSTORMS DURING THE LONG TERM. THE MAIN THREAT WOULD BE
SEVERE WIND...BUT CANNOT RULE OUT SOME SEVERE HAIL AS WELL.
OVERALL...THERE WILL BE CHANCES FOR PRECIPITATION EVERYDAY THROUGH
THE EXTENDED. HPC IS CURRENTLY FORECASTING ANYWHERE FROM HALF AN
INCH TO ABOUT 2 INCHES FOR OUR CWA OVER THE NEXT 7 DAYS...WITH
HIGHER AMOUNTS TO OUR NORTH. I WOULD THINK THIS IS A GOOD BROAD
BRUSH START FOR QPF GIVEN THE MULTIPLE CHANCES OF RAINFALL WE ARE
EXPECTING TO GET OVER THE NEXT SEVERAL DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 706 PM CDT WED AUG 20 2014

THE BIG STORY WILL BE THE INCREASING LOW LEVEL WIND SHEAR
OVERNIGHT ALONG WITH THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS. THE LOW LEVEL JET WILL QUICKLY RAMP UP AFTER SUNSET
RESULTING IN INCREASING LOW LEVEL WIND SHEAR AND INCREASING
COVERAGE OF THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO
SEVERE. THE WIND WILL SHIFT FROM SOUTHEASTERLY EARLY THIS EVENING
TO A MORE SOUTHERLY DIRECTION LATER TONIGHT AND EVENTUALLY SOUTHWEST
TOMORROW AHEAD OF A SFC TROUGH. HAVE ADDED VICINITY THUNDERSTORMS
TO THE TAFS AND MAY UPGRADE TO PREVAILING ONCE STORMS GET CLOSER
TO THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
SHORT TERM...BRYANT
LONG TERM...GUERRERO
AVIATION...WESELY
Hazardous weather outlook, Aug 20, 6:27 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
727 PM CDT WED AUG 20 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
220030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
727 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...PRIMARILY WEST OF
HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE
WITH HAIL AS BIG AS QUARTERS AND THUNDERSTORM WIND GUSTS TO
AROUND 60 MPH BEING THE PRIMARY THREATS.

THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE ENTIRE OUTLOOK
AREA DURING THE LATE NIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT CURRENTLY EXPECTED...A FEW OF THE STRONGER STORMS
DURING HOURS AFTER MIDNIGHT COULD BE CAPABLE OF PRODUCING HAIL TO
AROUND THE SIZE OF NICKELS AND BRIEF THUNDERSTORM WIND GUSTS TO
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
LATE THURSDAY AFTERNOON INTO THURSDAY EVENING. SEVERE WEATHER WILL
BE POSSIBLE...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM
WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY THREATS.

INTERMITTENT CHANCES FOR THUNDERSTORMS ALSO EXIST IN THE FORECAST
FOR MUCH OF THE OUTLOOK AREA THURSDAY NIGHT THROUGH NEXT
TUESDAY...WITH THE HIGHEST PROBABILITIES FOR THUNDERSTORMS COMING
DURING THE EVENING AND OVERNIGHT HOURS. AT THIS TIME...THE BEST
CHANCE FOR SOME STRONG TO MARGINALLY SEVERE THUNDERSTORMS APPEARS
TO BE FRIDAY AFTERNOON AND NIGHT.

FINALLY...HEAT INDEX VALUES ARE CURRENTLY FORECAST TO APPROACH
100 DEGREES AT VARIOUS POINTS ACROSS THE OUTLOOK AREA DURING THE
AFTERNOON AND EARLY EVENING HOURS OF THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...AT LEAST ON AN ISOLATED
BASIS LATER THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 20, 7:56 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT WED AUG 20 2014

NEZ060-210230-
DAWSON NE-
856 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
930 PM CDT...

AT 855 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOTHENBURG...OR 23 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN DAWSON
COUNTY.

LAT...LON 4105 10022 4105 9987 4093 10001 4094 10008
      4097 10022
TIME...MOT...LOC 0155Z 227DEG 15KT 4098 10010

WESELY

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kearney

When
August 20, 11:34 PM CST
Where
Kearney County, 5.29 mi W of Newark
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.630, -99.080

Wind gusts were estimated to be near 70 MPH. Multiple tree branches were downed, some as large as 6 inches in diameter. A small fruit tree was also uprooted.

Thunderstorm Wind, Buffalo

When
August 20, 11:40 PM CST
Where
Buffalo County, 3.57 mi W of Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.709, -99.147

Wind gusts were estimated to be near 70 MPH. Trees branches were downed, a pole barn was damaged and a trailer was tipped over.

Thunderstorm Wind, Hall

When
August 21, 12:55 AM CST
Where
Hall County, 3.73 mi W of Rosedale
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
40.710, -98.550

Wind gusts were estimated to be near 70 MPH. An irrigation pivot was overturned.

Hail, York

When
August 21, 7:41 PM CST
Where
York County, 5 mi SE of York
Measured
1 in hail
Reported by
Public
Coordinates
40.819, -97.512

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539472, 539474, 539473, 539475.